T.S. is a 75-year-old man with heart failure resulting from longstanding cardiomyopathy. The patient has a history of coronary artery disease including a triple coronary artery bypass graft 5 years ago. He has a body mass index (BMI) of 30 kg/m2 and a 45-pack-year history of smoking, though he quit smoking 8 years ago. Ten days ago, T.S. had a right total knee arthroplasty and spent 3 days in the hospital and 5 days in a rehabilitation facility. He was discharged from the rehabilitation facility with minimal assistance for sit to stand transfers and household distance ambulation with a front-wheeled walker. He was referred to outpatient physical therapy to continue transfer and gait training and to increase his aerobic endurance. On initial evaluation, the physical therapist measured his blood pressure at 135/75 mm Hg and pulse at 68 bpm. His current drug list includes daily carvedilol, benazepril, furosemide, and spironolactone. In addition, he takes an opiate analgesic as needed for pain relief. The patient arrives this morning for his second therapy appointment. As T.S. walked with his front-wheeled walker approximately 15 ft from his car to the clinic, the therapist noted that he appeared pale. Before initiating the session, the therapist stated her observation and concern. T.S. said that he has consistently been taking all his drugs as prescribed on the preceding days. The therapist measured his blood pressure as 145/90 mm Hg for and pulse at 70 bpm. Prior to beginning gait training with a cane, the physical therapist notices that the patient’s legs appear significantly swollen. She assesses bilateral 3+/5 pitting edema at his ankles. T.S. shares that he had dinner last night at the new barbecue restaurant where he had a delicious barbecue platter with French fries and “bottomless” iced tea. Cautiously, the therapist assists T.S. to standing and begins gait training with the cane. After approximately 35 ft, T.S. becomes extremely dyspneic with audible wheezing and is diaphoretic around his head, neck, and hands. A chair is immediately brought up behind the patient and the therapist assists him to a seated position. His vital signs are 160/94 mm Hg and 86 bpm.
Heart failure (HF) occurs when cardiac output is inadequate to provide the oxygen needed by the body. HF does not have a single cause. Preexisting heart conditions such as hypertension, coronary artery disease, and myocardial infarction increase the risk of HF because over time these conditions gradually sap the heart of its strength—leaving it too weak or too stiff to pump efficiently. In the United States, the most common cause of HF is coronary artery disease.
Epidemiologically, about one third of HF is due to systolic dysfunction in which ejection fraction is reduced because of decreased contractility (systolic failure). Another third of HF results from decreased myocardial wall relaxation during diastole that limits ventricular filling (diastolic failure). The remaining cases ...